Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Aberdeen, SD

July 5, 2003Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2003, 8:02 PM CDT for Buffalo County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 8:02 PM CDT (01:02 UTC)
Expired
Jul 5, 2003, 8:45 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS53 KABR 060102
SVRABR
SDC017-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF SHELBY...OR ABOUT 6 MILES
  NORTH OF CHAMBERLAIN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT THOMPSON AROUND 810 PM CDT
  SHELBY AROUND 815 PM CDT
  LEES CORNER AROUND 820 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4407 9944 4391 9924 4407 9894 4420 9895
          4419 9953

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT JUL 5 2003

VISIBLE SATELLITE HAS SHOWERS/THUNDERSTORMS DEVELOPING ACROSS
NORTHWESTERN SD AND THE BLACK HILLS. A FEW BOUNDARIES FROM
CONVECTION IN NORTHERN NEBRASKA THIS MORNING SHOW UP ON VIS SAT AS
LINES OF TCU. WILL NEED TO WATCH THESE AS TROUGH OF LOW PRESSURE
MOVES INTO SD THIS EVENING. MODELS HAVE SURFACE LOW PRESSURE MOVING
INTO SD THIS EVENING AND SLOWLY MOVING ACROSS THE STATE ON SUNDAY.
THIS TROUGH WILL GIVE ANOTHER CHANCE OF THUNDERSTORMS FOR THE
EASTERN CWA SUNDAY AFTERNOON AND EVENING. MONDAY...A WEAK HIGH
PRESSURE SYSTEM MOVES INTO THE REGION ALLOWING FOR A BREAK IN THE
PRECIP. ANOTHER SURFACE LOW PRESSURE SYSTEM DEVELOPS ALONG THE
EASTERN SLOPES OF THE ROCKIES ON TUESDAY BEFORE PUSHING INTO WESTERN
SD EARLY WEDNESDAY. ALL OF THE MODELS ARE FAIRLY SIMILAR IN THE WAY
THEY HANDLE THESE SYSTEMS PUSHING THROUGH TONIGHT THROUGH TUESDAY
NIGHT. THE BEST CHANCE OF PRECIPITATION TONIGHT IS IN THE KPIR AREA
TONIGHT. WITH THE CURRENT CONVECTION IN THE NORTHWEST PART OF THE
STATE WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTHERN
PART OF THE CWA. TUESDAY NIGHT PRECIPITATION CHANCES ARE EXPECTED TO
BE GREATEST IN THE CENTRAL PART OF THE STATE AS THE FRONT IS STILL
FURTHER WEST. TEMPERATURES SHOULD BE MOSTLY IN THE 80S FOR HIGHS AND
IN THE UPPER 50S AND 60S FOR LOWS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MDLS ALL INDICATE 50H UPPER LEVEL RIDGING DEVELOPING INTO THE
CENTRAL PART OF THE COUNTRY FOR MID AND LATE WEEK BUT DISAGREE ON
THE AMPLITUDE OF THE RIDGE. THE CANADIAN AND THE GFS SHOW A FLATTER
RIDGE WITH S/W ENERGY MOVG ACROSS THE UPPER MIDWEST WHILE THE NOGAPS
AND ECMWF SHOW STRONGER RIDGING BUILDING INTO THE CENTRAL US
THUS...S/WS TRAVELING FURTHER NORTH AND OVER THE RIDGE. THE 12Z GFS
SHOWS A DECENT S/W AFFECTING THE CWA WED BUT DONT QUITE BUY IT AT
THIS POINT WITH THE DISAGREEMENT AMONGST THE MDLS. ALSO...THE GFS
SHOWS THE UPPER RIDGE SLIDING EAST SAT WITH SOME STRONGER S/W ENERGY
COMING IN FROM THE WEST. THIS MAY BRING SOME TSRAS TO THE AREA ON
SAT AFTN AND NIGHT. AT THIS POINT WILL CHOOSE TO KEEP IT DRY FOR
NOW. OTHERWISE...WITH THICKNESSES RISING THROUGH THE EXTENDED PERIOD
SO WILL THE DAY AND NIGHTTIME TEMPS. SKIES WILL BE CLEAR TO P/C
THROUGH THE LONG TERM PERIOD.

.ABR...NONE

JCB/ALBRECHT/MOHR
Hazardous weather outlook, Jul 5, 5:34 AM CDT, 14 hours 28 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL AND CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON.  BY TONIGHT THE THREAT OF
THUNDERSTORMS WILL ALSO SPREAD INTO NORTHEAST SOUTH DAKOTA AND FAR
WEST CENTRAL MINNESOTA.  THERE IS A SLIGHT RISK THAT SOME OF
THUNDERSTORMS WILL BE SEVERE LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY SUNDAY AFTERNOON ACROSS
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.  THUNDERSTORMS WILL THEN
OVERSPREAD NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON
SUNDAY EVENING.  DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS.  THE THREAT FOR SEVERE WEATHER WILL
DIMINISH BY LATE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MARSILI

In the hours before

Local storm report, Jul 5, 7:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
746 PM CDT SAT JUL 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    4 E PRESHO                SD   .75 INCH HAIL
07/05/03   LYMAN                          REPORTED BY THE PUBLIC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:12 PM CDTSevere Thunderstorm WarningABRLyman48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.